Virginia, 2003

Winter Storm in Virginia, December 18 to 20, 2003

December 18 to 20, 2003 · NWS RNK · 3 events in 3 counties and zones

Snow, heavy at times started during the morning of the 19th and continued into the evening of the 20th. Snow accumulations of 4 to 8 inches fell with local amounts up to 18 inches reported along western slopes in the highest elevations.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Snow, heavy at times started during the morning of the 19th and continued into the evening of the 20th. Snow accumulations of 4 to 8 inches fell with local amounts up to 18 inches reported along western slopes in the highest elevations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 18, 2:55 PM EST, 35 minutes earlier.

Area forecast discussion, Dec 18, 2:55 PM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
255 PM EST THU DEC 18 2003

.DISCUSSION...
TONIGHT...
SNOW AREA AHEAD OF THE CLIPPER IS SPREADING INTO THE FA LATE THIS
AFT. LOOKS LIKE THE CORE OF THIS AREA WILL MOVE INTO SW VA AND
BRINGER HIGHER PCPN AMOUNTS INTO THE SW MTNS...SMYTH AND TAZEWELL
COS. HAVE LEANED TOWARD THE HIGHER ETA QPF...NEAR A QUARTER INCH
BEFORE CHANGING OVER TO MORE OF AN UPLSOPE EVENT BY 06Z. THIS RAISED
24 HR SNOW TOTALS FOR SMYTH AND TAZEWELL INTO WARNING CRITERIA...SO
THE WINTER STORM WARNING WHICH WAS ALREADY IN EFFECT FOR THE NRN
MTNS OF NC AND GRAYSON CO VA WAS EXTENDED NORTH INTO SMYTH AND
TAZEWELL. THE ETA CONTS TO SHOW SOME MID LEVEL FORCING AND LOW LEVEL
CONVERGENCE IN THE PIEDMONT AS THE SFC LOW ASSOC WITH THE CLIPPER
SYS MOVES INTO THE PIEDMONT ARND 06Z. WILL HAVE LIKELY POPS IN THE
LYH AREA EWD THRU APPO AND BUCKINGHAM..WITH ACCUM OF 1 TO 2 INCHES
POSS FOR THIS FEATURE. I ALSO LOWERED MIN TEMPS A FEW DEGS IN THE
MTNS- ESPEC THE HIGHER ELEV...WITH 850 MB TEMPS DROPPING TO -9 OR
10C BY 12Z.

.FRI THRU SAT NGT...
UPSLOPE SHSN CONT IN THE W WITH CLOSED UPPER LOW CLOSE TO FA...A WLY
COMPONENT TO THE LOW LVL WINDS AND MODELS HOLDING ON TO LOW LVL
MOISTURE THRU SAT MORN...EVENTUALLY DRYING IT OUT FROM S TO NORTH
DURING THE DAY SAT. CUT BACK ON THE WINDS A LITTLE SAT FOLLOWING
MAINLY THE ETA.

SUN THRU MON NGT...
HIGH PRES AT THE SFC BUILDS IN AND BY MON MORN IS CENTERED SE OF THE
FA. WITH LIGHT WINDS ACRS THE AREA AND SNOW COVER IN THE W AND 8H
TEMPS NEAR -14...HAVE LOWERED MINS 5-10 DEGREES SUN MORN. MID TO
HIGH CLOUDS WILL RETURN FM THE WEST ON MON ANS BROAD UPPER
DIFFLUENCE MOVES INTO THE AREA.

TUES...WED...AND THUR
WENT WITH CONSENSUS AND USED TIMING AND STRENGTH OF GFS FOR SRN
STREAM SYS ON TUES. LOOKS LIKE POPS WL BE MOVING IN TUES AFTN BUT
ADDED SLGHT CHC OF FZRA IN THE TRASITION PD TUES MORN SINCE SFC
TEMPS WL BE CLOSE TO 32 FOR ANY PCPN THAT MAY ARRIVE TUES MORNING.
SOME EVIDENCE OF A WEDGE IN THE LI FIELDS...BUT SFC HIGH NOT IN A
GOOD POSN FOR CAD SO WARMED TEMPS UP TUES. STILL KEPT MAXES BELOW
GUID WITH CLOUDS AND RAIN. CDFNT COMES THRU EARLY WED MONR AND SHUD
BE EAST OF THE CWA BY 12Z. CAA ALL DAY BEHIND THE FNT WITH CHANGE
OVER TO SNOW BY THE END OF THE DAY. ALSO TRIMMED MAXES WED AND THUR
BELOW GUID...ESPECIALLY IN THE WEST SINCE PERSISENT CLOUDINESS AND
SHSN CONT IN THE WEST THRU DAY 7.

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...WINTER STORM WARNING THROUGH NOON FRIDAY FOR NCZ001-018.
     WINTER WEATHER ADVISORY THROUGH NOON FRIDAY FOR NCZ002.

VA...WINTER STORM WARNING THROUGH NOON FRIDAY FOR
     VAZ007-009-015.
     WINTER WEATHER ADVISORY THROUGH NOON FRIDAY FOR
     VAZ010>012-019-020.

WV...WINTER WEATHER ADVISORY THROUGH NOON FRIDAY FOR
     WVZ042>045.

&&

JJ/AMS
Hazardous weather outlook, Dec 18, 6:19 AM EST, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
619 AM EST THU DEC 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT...
HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE).

NCZ001-018-VAZ015-191100-
ASHE NC-GRAYSON VA-WATAUGA NC-
619 AM EST THU DEC 18 2003

.DAY ONE...
A WINTER STORM WARNING IS IN EFFECT THROUGH NOON FRIDAY FOR 3 TO 8
INCHES OF SNOW.  SNOW WILL DEVELOP TODAY AND CONTINUE INTO FRIDAY
WITH THE HEAVIEST ACCUMULATIONS EXPECTED AT ELEVATIONS ABOVE 3500
FEET.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE PHONE IN YOUR SNOWFALL REPORTS.

VAZ007-WVZ042-043-045-191100-
GREENBRIER WV-MERCER WV-SUMMERS WV-TAZEWELL VA-
619 AM EST THU DEC 18 2003

.DAY ONE...
A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH NOON FRIDAY FOR 3 TO
5 INCHES OF SNOW.  LOCALLY HIGHER AMOUNTS MAY FALL IN THE MOUNTAINS
WEST OF LEWISBURG FROM FLAT TOP TO QUINWOOD.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE PHONE IN YOUR SNOWFALL REPORTS.

NCZ002-VAZ009>012-019-020-WVZ044-191100-
ALLEGHANY VA-ALLEGHANY NC-BATH VA-BLAND VA-GILES VA-MONROE WV-
SMYTH VA-WYTHE VA-
619 AM EST THU DEC 18 2003

.DAY ONE...
A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH NOON FRIDAY FOR 2 TO
4 INCHES OF SNOW.  THE HIGHER AMOUNTS ARE EXPECTED AT ELEVATIONS
ABOVE 3000 FEET.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE PHONE IN YOUR SNOWFALL REPORTS.

NCZ003>006-019-020-VAZ013-014-016>018-022>024-032>035-043>047-058-
059-191100-
AMHERST VA-APPOMATTOX VA-BEDFORD VA-BOTETOURT VA-BUCKINGHAM VA-
CAMPBELL VA-CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-
FRANKLIN VA-HALIFAX VA-HENRY VA-MONTGOMERY VA-PATRICK VA-
PITTSYLVANIA VA-PULASKI VA-ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-
STOKES NC-SURRY NC-WILKES NC-YADKIN NC-
619 AM EST THU DEC 18 2003

.DAY ONE...
LIGHT SNOW MAY RESULT IN A DUSTING TO AS MUCH AS 2 INCHES OF
ACCUMULATION BETWEEN NOON TODAY AND NOON FRIDAY.  THE HIGHER AMOUNTS
ARE EXPECTED IN THE HIGHER ELEVATIONS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE PHONE IN YOUR SNOWFALL REPORTS.

11

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Grayson

When
December 18, 3:30 PM EST to December 20, 5:00 PM EST
Where
Grayson forecast zone
Reported by
TRAINED SPOTTER
Coordinates
36.657, -81.225 (the zone’s center; the record gives no point)

Winter Storm, Tazewell

When
December 18, 3:30 PM EST to December 20, 5:00 PM EST
Where
Tazewell forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.125, -81.561 (the zone’s center; the record gives no point)

Winter Storm, Smyth

When
December 18, 4:00 PM EST to December 20, 5:00 PM EST
Where
Smyth forecast zone
Reported by
TRAINED SPOTTER
Coordinates
36.844, -81.537 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330801, 5330802, 5330803.